Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Midland/Odessa, TX

June 8, 2008Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2008, 7:09 PM CDT for Brewster County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 7:09 PM CDT (00:09 UTC)
Expired
Jun 8, 2008, 7:45 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:34 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 8, 2:34 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN JUN 8 2008

.DISCUSSION...
OVERALL LOCAL CONDITIONS VERY SIMILAR TO YESTERDAY.  WELL
ESTABLISHED SOUTHERLY FLOW HAS KEPT DEWPOINTS IN THE 60S ACROSS
MOST OF THE AREA. DRYLINE IS NORTH/SOUTH ORIENTED FROM ROSWELL TO
PINE SPRINGS AND SOUTHWARD. NOT A TREMENDOUS AMOUNT OF PUSH BEHIND
THIS BOUNDARY BUT SHOULD SLOWLY TRACK EASTWARD.  MEANWHILE...
ANOTHER ROUND OF STORMS IS POSSIBLE WITH INITIATION IN THE DAVIS
MOUNTAINS AND EXPANDING NORTHWARD INTO THE UPPER TRANS PECOS
REGION.  LATE AFTERNOON AND INTO THE EVENING HOURS...CONVERGENCE
ALONG THE DRYLINE COULD RESULT IN A FEW THUNDERSTORMS IN SE NEW
MEXICO.  MODERATE INSTABILITY IN PLACE WILL HELP TO GET STORMS
GOING BUT INCREASING SHEAR WILL BE MORE LIMITED TO THE NM AREA.
SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL...WINDS OVER 60
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREATS.  CORFIDI VECTORS SUGGEST STORM MOTION TO BE PRIMARILY
EASTWARD WHICH WILL BE INTO A LESS FAVORABLE ENVIRONMENT.  WHILE
LLJ WILL ASSIST IN MAINTAINING STORM STRENGTH MOST ACTIVITY SHOULD
BEGIN TO TAPER OFF WITHIN A FEW HOURS AFTER SUNSET WITH THE LOSS
OF DAYTIME SURFACE HEATING.

ELEVATED SOUTH WINDS WILL PERSIST THROUGH THE NIGHT ACROSS THE UPPER
TRANS PECOS AND PERMIAN BASIN KEEPING MIN TEMPS ON THE MILD SIDE.
UPPER LEVEL TROUGH WILL BROADEN SLIGHTLY AS IT TRACKS QUICKLY ACROSS
THE U.S. THE MAIN STORY FOR MONDAY CONTINUES TO BE COLD FRONT THAT
IS EXPECTED TO PUSH THROUGH THE REGION SOMETIME AROUND NOON. TIMING
OF THE FRONT WILL BE THE FINAL FACTOR IN DAYTIME HIGHS AND DECIDED
TO GO WITH NEAR NORMAL HIGHS BASE ON THE EXPECTED FROPA.  TOUGH
CALL IN REGARDS TO PRECIP ALONG THE FRONT.  ATTM...APPEARS THAT
THE BEST CHANCE WILL BE ALONG THE NORTHERN AND EASTERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS.

RAIN CHANCES DROP OFF AGAIN THROUGH THE REST OF THE WEEK.  A
SECOND DEEPER UPPER SYSTEM WILL PASS NORTH OF THE AREA THURSDAY.
RESULTING WEATHER WILL MAINLY BE WARMER TEMPS AND DRIER AIR. FIRE
WEATHER DISCUSSION BELOW WILL GIVE MORE DETAIL TO WHAT IS
EXPECTED.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE CONFINED TO THE GUADALUPE MOUNTAINS
THIS AFTERNOON. CURRENT CONDITIONS ARE RIGHT AT RFW CRITERIA. THIS
EVENT IS EXPECTED TO BE MARGINAL WITH RH JUST BELOW 15 PERCENT AND
20 FOOT WINDS JUST ABOVE 20 MPH ALONG WITH EXTREME FIRE DANGER.  A
RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT. ELEVATED SOUTH WINDS
WILL AIDE OVERNIGHT RH RECOVERY TO BE GOOD TO EXCELLENT AREAWIDE.
INCREASING MOISTURE AND COOLER TEMPS ON MONDAY WILL PROVIDE RELIEF
FROM FIRE WEATHER CONDITIONS ON MONDAY AS A COLD FRONT MOVES
THROUGH.  BY MID WEEK...TEMPERATURES WILL BE ON THE RISE ALONG
WITH LOWER RH/S AND INCREASING WINDS TO BRING BACK THE THREAT FOR
CRITICAL FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  91  68  93  /  10  20  20   0
CARLSBAD NM                70  95  65  99  /  20  10   0   0
DRYDEN TX                  76  93  73  97  /  10  10  10   0
FORT STOCKTON TX           74  94  71  97  /  20  10  10   0
GUADALUPE PASS TX          68  88  65  93  /  10   0   0   0
HOBBS NM                   70  93  63  97  /  20  10  10  10
MARFA TX                   62  91  58  94  /  20  10  10   0
MIDLAND INTL AIRPORT TX    74  92  68  97  /  20  10  10   0
ODESSA TX                  76  93  69  97  /  20  10  10   0
WINK TX                    77 100  72 103  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 12 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

01/77
Hazardous weather outlook, Jun 8, 12:57 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT SUN JUN 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1257 PM CDT SUN JUN 8 2008 /1157 AM MDT SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY ALONG AND WEST OF A SEMINOLE TO
WINK TO FORT STOCKTON LINE THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS...FREQUENT LIGHTNING...HAIL AND LOCALLY HEAVY RAINS
ARE POSSIBLE WITH THESE THUNDERSTORMS.

A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING
FOR THE GUADALUPE MOUNTAINS...FOR LOW RELATIVE HUMIDITY...STRONG
WESTERLY WINDS AND HIGH FIRE DANGER.  CONDITIONS ARE EXPECTED TO
IMPROVE THIS EVENING AS WINDS DECREASE AND HUMIDITIES RECOVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS ON MONDAY
AS A COLD FRONT APPROACHES FROM THE NORTH.

INCREASED FIRE WEATHER CONCERNS ARE EXPECTED ON WEDNESDAY AND
THURSDAY AS WARMER AND DRIER AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 8, 3:18 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             17 NNW FORT DAVIS       30.82N 104.01W
06/07/2008  E0.88 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Jun 8, 3:19 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             CARLSBAD                32.40N 104.24W
06/07/2008  E0.75 INCH       EDDY               NM   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN CARLSBAD.

0735 PM     HAIL             PINE SPRINGS            31.89N 104.81W
06/07/2008  E0.88 INCH       CULBERSON          TX   TRAINED SPOTTER

            NICKEL SIZED HAIL AT RANGER STATION IN PINE SPRINGS.

0803 PM     TSTM WND DMG     8 N LOVINGTON           33.06N 103.35W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            THREE POWER POLES DOWN ON HIGHWAY 206.

0804 PM     TSTM WND GST     TATUM                   33.26N 103.32W
06/07/2008  M65.00 MPH       LEA                NM   TRAINED SPOTTER

            65MPH GUST MEASURED BY OBSERVER IN TATUM.

0805 PM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
06/07/2008  M58.00 MPH       LEA                NM   MESONET

            WIND GUST TO 58 MPH AT THE TEXAS TECH MESONET.

0805 PM     TSTM WND DMG     MCDONALD                33.14N 103.32W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            A 24 FOOT GOOSENECK CATTLE TRAILER BLOWN OVER AND A
            CENTER PIVOT IRRIGATION SYSTEM DESTROYED.

1110 PM     HAIL             17 NNW FORT DAVIS       30.82N 104.01W
06/07/2008  E0.88 INCH       JEFF DAVIS         TX   TRAINED SPOTTER

&&

CDANIELS
Special weather statement, Jun 8, 3:32 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT SUN JUN 8 2008

TXZ074-082100-
DAVIS/APACHE MOUNTAINS AREA-
332 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED NEAR THE
MCDONALD OBSERVATORY. THIS STORM IS MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50
MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

RESIDENTS OF EASTERN JEFF DAVIS COUNTY SHOULD SEEK SAFE SHELTER
INDOORS IF THIS STORM APPROACHES.
Special weather statement, Jun 8, 5:24 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT SUN JUN 8 2008

TXZ058-067-082330-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
524 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WEST
CENTRAL WARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF PECOS AT 524
PM CDT...MOVING EAST AT 10 MPH.  BRIEF GUSTY WINDS TO 50 MPH...SMALL
HAIL...AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STRONG
THUNDERSTORM.
Special weather statement, Jun 8, 5:54 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SUN JUN 8 2008

TXZ074-080-081-082315-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
554 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS...NORTHEASTERN
PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES.

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 10 MILES NORTHEAST
OF ALPINE. OTHER STRONG THUNDERSTORMS WERE LOCATED FROM VALENTINE...
TO NORTH OR RYAN...TO NEAR THE MCDONALD OBSERVATORY IN THE DAVIS
MOUNTAINS. THE STORMS ARE MOVING TO THE EAST AT AROUND 10 MPH.

THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS IN EXCESS OF 50 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

PEOPLE IN JEFF DAVIS...NORTHEASTERN PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...INCLUDING THE CITIES OF ALPINE AND FORT
DAVIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:38 PM CDTSevere Thunderstorm WarningMAFGaines37 min
Jun 8, 7:47 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines43 min
Jun 8, 8:15 PM CDTSevere Thunderstorm WarningMAFGaines48 min
Jun 8, 9:11 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
Jun 8, 9:24 PM CDTSevere Thunderstorm WarningMAFGaines51 min
Jun 9, 1:46 PM CDTFire Weather WatchMAFAndrews, Gaines, Loving, Ward, Winkler25 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.